Thank you for answering my questions! I've been on a low dosage of lopressor for about 3 weeks. I think it has helped my palpitations a bit. Unrelated,supposedly, I've had unexplained cheek/ear/jaw pain and dizziness for 1 1/2 years and had all the appropriate tests -- ct, mri, etc. , shingles viral culture to no avail. ANA and sed normal. Went for checkup with regular doctor 10 days ago and routine blood work found potassium of 5.7 ( also a WBC of 2.9). I do not take potassium supplements or multi-vitamins.
My cardiologist doesn't think this is too high to be dangerous or to contribute to my arrhythmias. He suggested i had taken ibuprofen but I DIDN'T! I was so paranoid,I ate little fruit if any for a week before a retest.It was 5, which still sounds high for someone like me who was avoiding potassium and has normal kidney function. the wbc was up to 3.9 but here's the weird part, my liver function, ALT(SGPT) was up -- 77. I don't drink, do drugs or have any other risk factors for liver problems.
How does this relate to the heart? well , here are my questions:
1. I have a history of super sensitivity to many drugs. could 25 mg. of metoprolol 2x a day cause liver problems?
(1) I have never encountered a patient who had elevated liver enzymes from metoprolol, and I've prescribed a LOT of metoprolol. Anything is possible, but before implicating the metoprolol, I would recheck the ALT and think of another possibility. Moreover, most AST/ALT elevations are from transient viral infections or other unexplained phenomenon, and these go away on their own. Also, many drugs, for example statins, may cause initial elevations of the AST/ALT, but cease to do so after prolonged use.
(2) Again, I have never seen metoprolol induce leukopenia. Many viral infections cause leukopenia, however, which would go along with the ALT elevation.
(3,4) Yes. B-blockers can cause somewhat higher potassium levels. Your values were not at a level that would be concerning, however. In fact, I am much more comfortable with higher potassium levels than low in patients with a history of palpitations. It is also important to remember that the number one cause for elevated potassium levels on a lab draw is hemolysis - a lab artifact. The most likely explanation for the high potassium on the first draw is hemolysis, with the second level of 5.0 being from the metoprolol.
The jaw pain thing rang a familiar bell to me. I believe mine was completely stress related. It was TMJ pain, the point where the jaw meets the ear. It's excruciating. When I get very stressed, sometimes I get that pain. It goes away after a week or 2. I've had it like 4 times in the past 5 years. They gave me Vioxx but it didn't help and the pain went away on it's own. Sounds like you the same type of stress related pains. Just my 2 cents for you.
Thanks, Steve. No, it's not TMJ.. seen a neurologist, two dentists, ENT folks... I have swelling on the left side of my face and a weird rash on the left side of my palate that comes and goes and excruciating palate, face and deep ear pain. I clearly have nerve pain but the rash and feeling sick body-wide is what is so bothersome and NO (*&#())((( diagnosis for over year.. I also have a feeling of off balance ( with normal vestibular testing) and have had some episodes of room spinning vertigo.. you add that up with heart palpitations and I'm not a happy camper. I try to ignore all this but sometimes it is hard and when I had the abnormal, if , I guess, minor, blood work I have to look for clues. It looks like no one will help me if I can't help myself. My internist says it's just probably " one of those things we'll never figure out" and I'll have to live with it.
meanwhile, I feel rotten every day of my life and I just hide it and drag my butt around and pretend I'm ok. but I can't help but believe in the 21st century someone can't figure out the etiology of a swollen cheek and rash and sores that come and go on my palate..
Its funny that you say that. When I found out that I have valvular disease and HBP, my FP also mentioned that my WBC was low and potassium was high also. But, he did not seem concerned in the least bit. I too get vertigo but thought it was all related to HBP and meds. Good Luck in your quest in finding answers. I love how some of these docs cant figure things out so they just push it aside. Not saying all docs are this way but there are quite a few out there. Anyway, take care and good luck!
Your Liver enzymes are extremeley mildly elevated. It could very well be from the Lopressor. Whenever you start a new drug your Liver enzymes can elevate slightly. Don't wory. They should return to normal soon. Have them rechecked in three weeks. This minor elevation is not causing damage to your liver.
Reading about the ear pain and dizziness makes me wonder a little about meniere's disease? This is a pretty nasty inner ear condition that causes dizziness, etc. My uncle had it and told me of the room spinning, etc. Maybe this could be part of the problem?
Hope you soon get some answers.
Lynn - just been reading about Lymes Disease, it says it can be hard to detect/diagnose and can only be detected by a physician who knows about it and from doing specialised bloodwork. Some of the symptoms include rash, nausea, vertigo etc.
I doubt whether this is your problem but maybe worth looking into.
Yep, I was evaluated for Meniere's disease, too... I had to go to the ER last fall because I couldn't stand up. I had such vertigo when I would bend my head forward at all, I'd fall down. Yet I had no nystagmus so was generally treated like I was a nutcase by the ER doc.. had a CT scan -- normal.. that was the worst vertigo I've had and it lasted a couple of hours. this whole thing is so frigging weird. at least my heart is a bit better since i started beta blockers..
Sorry that you're having such a rough time of it, I've never had vertigo but can imagine it's awful.
Perhaps you've just got some sort of post viral thing? Have you been anywhere like Africa? My sister-in-law picked up some kind of bug in Kenya and it took her a couple of years to properly recover.
My step-grandmother used to have bouts of vertigo for which they found no reason and I think they treated her with a drug called stemetil.
Maybe you'll find one day this will just go away. I hope so.
I have recently had a blood test - and tested 5.8 for a potassium level. I am 32 years old, in good health - but as an adolescent was diagnosed with a renal enzyme deficiency (a Beta-blocker was missing? (my medical files since that time have been lost). Is there any connection?
anyone out there have low potassium and orthostatic blood pressure? I also get tingling in hands, chest, back shoulders,calves,head and cheeks doctors have yet to figure out. I do have lupus and fibromyalgia.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.